|Is my partner safe? Very worried.
Mar 12, 2005
I am a 20 year old who developed acute symptoms for Hep B in late Nov 2004. There was the abdominal discomfort, nausea and jaundice which set in later. I also experienced fatigue throughout. When blood tests from my family doctor came back, it showed that I had Hepatitis B. Soon, I was put in the hospital for monitoring of ALT/AST enzyme levels, direct/indirect bilirubin levels, and GGT. By that time, I had developed the later symptoms of Hepatitis B. The yellow eyes and tea-coloured urine. A few months before I developed these symptoms, I also noticed there was a weird rash mainly on my thighs, arms and perianal area---Which was diagnosed by my family doctor to be folliculitis. It went on and off, but it never went away. I never developed a fever during my whole illness period though.
I was in hospital for about a week. Throughout my stay, they put me on more extensive blood tests, liver vitamins and fed me with a high-glucose, low fat diet. I had plenty of bedrest and fluids. The hepatologist recommended a discharge when my direct bilirubin levels went down towards the normal range. He said the acute phase had begun to turn around because my liver could now perform better with breaking down the old red blood cells?.
When I was discharged, he recommended a gastroenterologist to me, asking me to do my follow-ups there. When I went to the new doctor, she gave me more blood tests. She told me to avoid alcohol, and fatty foods. She also asked me about my family history on hep B. She prescribed me with lamivudine(epivir, the 100mg kind), asking me to take it twice a day at first for a few weeks. After which, I am supposed to take it once a day. I have been on lamivudine ever since early-mid Dec 2004 till now (9 March 2005). Currently, my latest test results (on 10 Jan 2005) yield normal AST/GGT levels, except for ALT and direct bilirubin levels which are minimally above normal. [ ALT (78 U/L), Direct Bilirubin (1.2 mg/dL)]
The latest test also states that HBeAG is "Non-reactive" and Hepatitis B e-antibody is "Reactive".
As for molecular diagnosis,
HBV DNA (DIGENE) was *(1) cop's/ml.
REFERENCE RANGE: ND<1.4 x 10^5
(1) Not Detected.
The doctor says I'm doing fine. But that's kinda ambiguous.
I have a few questions.
1) What does this mean? Am I a carrier? Or am I in my chronic stage?
2) Will my body ever get rid of the virus? How long do I have to rely on lamivudine?
3) What kind of follow-ups do I have to make in the next few years? Will there be long-term costs involved?
4) A partner developed a similar rash as me, and complains of a lack of appetite recently, what should I do? I swear I have never done any form of penetrative, oral sex or mouth-to-mouth wet kissing with him. The only possible thing would be my playful biting around his chest, or mutual licking around the ears. Or---Sharing of food. This period of possible exposure to virus has been since late Jan to now.
5) What kind of supplements/vitamins/diet will be good/suitable? For me, and my partner?
I would greatly appreciate it if you could help me with these.
| Response from Dr. McGovern
I am not quite certain you need treatment for hepatitis B. When occasional patients get very sick (like you did), most of the time the virus clears on its own without treatment. The way you can think about this is that your immune response was so strong, it attacked your liver very vigorously. The result for you was the onset of jaundice.
Your E antigen is gone and now you have E antibody. This tells me that your body is clearing the virus. I don't think you will have anything to worry about - you will not be a persistent carrier. Your Surface antigen should also be checked - by June it should be cleared.
A simple multivitamin is fine.
I don't think the rash in your partner is related to hepatitis B.
As for your treatment, I would discuss discontinuation with your physician with careful followup.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.